Am I allergic to my cold medication?
August 1, 2009 5:11 AM   Subscribe

Is what I am describing an allergic reaction?

Sometimes (think once every few months) I get this itch that starts in the soles of my feet and the palms of my hands and spreads to my whole body. It's an intense itch that is very unbearable but as far as I have noticed there is absolutely no outward sign of it - no redness or anything.

I used to think this was psychosomatic but the past two times I've taken a cold medicine (yesterday and the day before) this has happened. These pills are composed of 500mg paracetamol and 25mg pesudoephedrine HCI. I've read about reactions to pseudoephedrine but they all sound very different from what I'm experiencing.
Anyone have any idea if this is an allergy?

And yeah, I know YANMD.
posted by alon to Health & Fitness (8 answers total)
 
Not only am I not your doctor, I'm not a doctor at all.

As with all suspected drug side-effects, the first thing to do is to read the information that came with the medication; it should list all known potential side effects. Your second and third ports of call are a qualified pharmacist and then your doctor. I assume you've already read the drug information sheet (and called the drug company's helpline if they supply one) and are just asking here before you pop out to see someone properly qualified.

Allergic reactions happen when a part of your immune system (over-)reacts to an allergen that gets into your body; pollen, drugs, etc. and treats them as a sign of a new pathogen. It leads to the release of various hormones and cytokines into the tissues (most notably histamine, which is what antihistamines try to lock) which result in starting the inflammatory immune response.

This inflammatory response triggers stuff like swelling of nearby tissues, more blood being delivered (which leads to reddening of skin) and, at mucous membranes, more mucous being produced (runny nose, weeping eyes). Stronger responses can also end up with feverish symptoms e.g. increased body temperature and extreme annoyance at the furry feline that's been shedding its allergens all over the damn furniture. Again.

Allergic reactions can be localised to the site where the allergen is, but your drug should be everywhere. I wouldn't completely rule out a very mild allergic reaction to the drug, but I'd expect you to feel more like you had a cold coming, as your immune system reacts to a blood-borne allergen in much the same way that it does to a new, spreading virus.
posted by metaBugs at 6:12 AM on August 1, 2009


I suffer from severe food allergies. I do get extremely itchy hands and feet when I have a reaction, in addition to throat swelling and breathing problems. I would definitely go to a pharmacy and ask. This could be an allergy. Allergies get worse with repeated exposures, so take care. Easiest thing to do is to just not use this product. It may not even be the medicine, but something that's used to bind it or an additive.
posted by wingless_angel at 6:25 AM on August 1, 2009


Itching can be one of the side effects of paracetamol .... and I quote:

For acetaminophen/paracetamol, the following are the observed side effects:

* rash
* hives
* itching
* decreased urine volume
* difficult urination
* bloody urine
* weakness
* fever
* sore throat
* abnormal bleeding or bruising
* yellow color to skin or eye

However, itching can also be a side effect of pseudophedrine as well.

Have you ever reacted when just taking paracetamol tablets without the added pseudophedrine?

As others have pointed out, the itching could be the start of an allergy, and allergies do get worse with repeated exposures. I would talk to a pharmacist or your doctor and avoid this product.
posted by gudrun at 8:01 AM on August 1, 2009


I'm allergic to certain medications, and I have the same reaction: an itch that starts with my extremities and then starts to work its way up.
posted by infinitywaltz at 11:20 AM on August 1, 2009


Yes, sounds like an allergic response. Check what's in the meds and don't take anything else with the same things in it.
posted by x46 at 4:46 PM on August 1, 2009


I get the same thing. Itching on my palms, sides of my fingers, bottom of my feet, my toes, its really bad once it hits my legs. I have been known to claw them raw in my sleep. My doctor told me that it is an allergy. I have noticed it is worse in the spring and in the fall, and when I walk barefoot on some carpets. She said that some people get runny noses, some people get itchy red eyes, some people sneeze, some people itch. I keep mine under control with Clariten. If that isn't available then a benadryl but I try not to take them often because they make me so sleepy.

I am not your doctor, I am just giving you my experience.
posted by meeshell at 8:36 PM on August 1, 2009


I can confirm that itching is a symptom of taking PSE. I've noticed the same kind of itching in people taking narcotics.
posted by hal_c_on at 12:52 PM on August 2, 2009


Itching is a common side effect of opiates. If I recall, this is due to a fundamental relationship between endogenous opioids and histamine release, which is what makes scratching an itch so pleasant.

Pseudoephedrine is not an opiate, it's a sympathomimetic. Itching is not a common side effect of pseudoephedrine. It is, however, a rare side effect. You're probably experiencing systemic contact dermatitis.

Taking an antihistamine along with pseudoephedrine may help alleviate the symptoms, but if the reaction is severe, you may just need to avoid it in the future.

As always, IANAD.
posted by dephlogisticated at 7:27 PM on August 3, 2009


« Older Italian Restaurant Greatest Hits Mixtape   |   wii tv? Newer »
This thread is closed to new comments.